I am a 70-year-old man with a dull pain in my left upper arm (the site of a flu shot three weeks ago) and my forearm at times. For two weeks, I also had a disabling pain in my left leg in my thigh and calf. This occurred only after I was in lying down for a half-hour or more. In the morning the pain made it difficult to walk. It usually went away on its own after a hot shower and a bit of activity. I have had x-rays of my lower back to see if the leg pain might be cause by a disk problem. There is no indication of a problem other a slight indication of arthritis. There is no swelling or bruising at the injection site in my arm, so this is all a mystery to my doctor and me. For two weeks I took Aleve twice a day, but am not sure that it helped. That the dull arm pain persists and some slight pain returns in my leg bother me. I would like to find out what is going on. My doctor just wants me to be “patient”. I would appreciate any help.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.
Regarding your arm pain, it sounds like it started after your flu shot and is located in the area where your shot was. The flu shot is given intramuscularly, into a muscle, and there are specific nerves that can irritated in that area from the injection. Sometimes, some muscle inflammation occurs from the injection as well. This usually resolves within days to weeks, and warm compresses may make your symptoms better. In rare cases, an infection can form in the muscle, so I recommend continued follow-up with your doctor if the pain persists. Your forearm pain could potentially be related to irritation of a nerve higher up in the arm (where the injection was). It is of course possible that your arm symptoms could be entirely unrelated. In that case, one possibility is a radiculopathy (please see below).
Regarding the symptoms in your leg, pain in the morning that improves with activity and a warm shower is often due to arthritis (often an inflammatory type of arthritis) rather than a neurologic cause. However, one potential cause of low back pain that radiates to the leg is radiculopathy: The spinal cord is encased by bones called vertebra. Nerves start to form as they come off the spinal cord and exit through holes formed between the vertebra. If a nerve is compressed on as it exits through these holes, particularly in an area called the nerve root, a radiculopathy results. The compression could be due to arthritis of the spine or due to a herniated disc or other lesions. You mentioned that you had some x-rays, but x-rays often do not show the detail necessary to diagnose narrowing of the spine or herniated discs. Sometimes an MRI is necessary. Another potential cause of your leg and calf symptoms which is less likely is a vascular cause: a narrowing of the arteries to the leg leading to decreased blood flow with pain. However, vascular claudication is usually induced by exertion rather than relieved by it.
I recommend you continue to discuss your concerns with your physician, with referral to a specialist as necessary.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
I have been having the same type of pain in my arm also. It began right after my flu shot and has not stopped hurting since the week before Christmas 2008. If anyone can help me find out why this is happening and how to fix it I would be grateful.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.